Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 53, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 8, 2012, 12:14 AM CDT for Val Verde County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2012, 12:14 AM CDT (05:14 UTC)
- Expired
- Apr 8, 2012, 1:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 136 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 12:30 AM CDT | TSTM WND DMG | 12 Se Pandale, TX | ESTIMATED 60 TO 70 MPH WIND GUST BROKE FLAG POLE..SHREDDED FLAG AND WIND SOCK FOR EMERGENCY HELI-PAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 5.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2090 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
218
WUUS54 KEWX 080514
SVREWX
TXC465-080600-
/O.NEW.KEWX.SV.W.0053.120408T0514Z-120408T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1214 AM CDT SUN APR 8 2012
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAL VERDE COUNTY...
* UNTIL 100 AM CDT.
* AT 1206 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF
JUNO...AND MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BAKERS CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3030 10137 3030 10095 3028 10095 2990 10113
3007 10146
TIME...MOT...LOC 0514Z 304DEG 22KT 3015 10126
$$3 follow-up statements
720
WWUS54 KEWX 080527
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1227 AM CDT SUN APR 8 2012
TXC465-080600-
/O.CON.KEWX.SV.W.0053.000000T0000Z-120408T0600Z/
VAL VERDE TX-
1227 AM CDT SUN APR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR VAL VERDE COUNTY...
AT 1220 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF
JUNO...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE BAKERS CROSSING.
LAT...LON 3014 10134 3030 10130 3030 10095 3028 10095
2990 10113
TIME...MOT...LOC 0527Z 304DEG 22KT 3011 10118
$$211
WWUS54 KEWX 080539
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 AM CDT SUN APR 8 2012
TXC465-080600-
/O.CON.KEWX.SV.W.0053.000000T0000Z-120408T0600Z/
VAL VERDE TX-
1239 AM CDT SUN APR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR VAL VERDE COUNTY...
AT 1230 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR JUNO...MOVING SOUTHEAST AT 25 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE BAKERS CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2991 10114 3013 10122 3030 10117 3030 10095
3028 10095 2990 10113
TIME...MOT...LOC 0539Z 304DEG 22KT 3007 10111
$$955
WWUS54 KEWX 080557
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1257 AM CDT SUN APR 8 2012
TXC465-080607-
/O.EXP.KEWX.SV.W.0053.000000T0000Z-120408T0600Z/
VAL VERDE TX-
1257 AM CDT SUN APR 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY HAS
EXPIRED...
THE THUNDERSTORM HAS DIMINISHED IN INTENSITY AND IS NO LONGER
SEVERE. SMALL HAIL AND GUSTY WINDS NEAR 30 MPH ARE STILL POSSIBLE
WITH THIS STORM AS IN MOVES INTO EASTERN VAL VERDE COUNTY SOUTHEAST
OF JUNO.
LAT...LON 2991 10114 3013 10122 3030 10117 3030 10095
3028 10095 2990 10113
TIME...MOT...LOC 0557Z 304DEG 22KT 3001 10100
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 11:28 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 7, 11:28 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1128 PM CDT SAT APR 7 2012 .AVIATION... TWO MCS OF SHRA/TSRA WILL MOVE ACROSS WESTERN PARTS OF SOUTH CENTRAL TEXAS OVERNIGHT. HAVE MAINTAINED TEMPO GROUP AT KDRT WITH MENTION OF GUSTS TO 45 KTS THROUGH 10Z. WILL PROBABLY WEAKEN AS THEY MOVE FURTHER EAST WITH NO IMPACTS TO THE I-35 TAF SITES. ISOLD SHRA/TSRA ARE EXPECTED ON SUNDAY. VFR SKIES WILL BECOME IFR/LOW END MVFR WITH STRATUS AND FOG OVERNIGHT WHICH WILL LIFT TO VFR BY LATE SUNDAY MORNING. LOCAL MVFR CIGS/VSBYS CAN BE EXPECTED IN SHRA/TSRA. LOW END MVFR WITH STRATUS AND FOG WILL REDEVELOP LATE SUNDAY NIGHT. SELY WINDS 10 KTS OR LESS WILL PREVAIL. && .PREV DISCUSSION... /ISSUED 852 PM CDT SAT APR 7 2012/ UPDATE... TWO MCS'S TO CONTEND WITH THIS EVENING...ONE WEST OF VAL VERDE COUNTY APPROACHING SANDERSON WHICH IS ASSOCIATED WITH A SHORT WAVE OVER THE BIG BEND REGION...MOVING NEWD. THE OTHER MCS ASSOCIATED WITH A COLD FRONT ACROSS WEST CENTRAL TX AND WAS MOVING/BUILDING S-SSWD. HIRES WRF MODELS MERGE THIS CONVECTION AND BRING IT INTO THE WESTERN/NWRN CWA BY 06Z...SLOWLY DISSIPATING BY 12Z SUN WITH BULK OF CONVECTION ACROSS THE WESTERN THIRD OF CWA. ONGOING FORECAST HAD PRETTY GOOD HANDLE ON POPS...BUT TWEAKED TIMING AND BROUGHT THE SLIGHT CHANCE/ISOLATED POPS SLIGHTLY FURTHER EAST AFTER MIDNIGHT...AS WELL AS INCREASING POPS ACROSS OUT WRN AND NWRN CWA. PREV DISCUSSION... /ISSUED 653 PM CDT SAT APR 7 2012/ AVIATION... SHRA/TSRA CONTINUE TO DEVELOP ALONG A WEAK COOL FRONT DRIFTING SOUTH ALONG A KABI TO KPEQ LINE...ALONG A DRYLINE FROM KPEQ TO THE BIG BEND AND NEAR A WEAK UPPER LEVEL SHORT-WAVE ALONG RIO GRANDE SOUTH OF MMPG. HI-RES MODELS SUGGEST THAT THE SHRA/TSRA WILL BECOME ORGANIZED ALONG THE FRONT AND MOVE INTO THE WESTERN HILL COUNTRY TO RIO GRANDE AREA LATE THIS EVENING. HAVE GONE WITH TEMPO GROUP AT KDRT FROM 03Z TO 07Z. DOWNDRAFT GUSTS UP TO 45 KT AND GS ARE POSSIBLE. THERE ARE NO IMPACTS FOR THE I-35 TAF SITES...EXCEPT FOR MAYBE A LIGHT OUTFLOW WIND. THIS BOUNDARY MAY GENERATE STORMS ON SUNDAY ACROSS THE HILL COUNTRY TO RIO GRANDE PLAINS. HOWEVER... HAVE LEFT MENTION OUT OF TAFS DUE TO UNCERTAINTY. VFR SKIES WILL BECOME IFR/LOW END MVFR WITH STRATUS AND FOG LATE EVENING INTO OVERNIGHT WHICH WILL LIFT TO VFR BY LATE SUNDAY MORNING. LOCAL MVFR CIGS/VSBYS CAN BE EXPECTED IN SHRA/TSRA. SELY WINDS 10 KTS OR LESS SOUTH OF BOUNDARY/FRONT AND NELY NORTH OF IT. PREV DISCUSSION... /ISSUED 312 PM CDT SAT APR 7 2012/ UPDATE... BURRO (MEXICAN MOUNTAIN) DEVELOPMENT LATE THIS AFTERNOON HAS SOME POTENTIAL TO DEVELOP EAST INTO WESTERN PORTIONS THIS EVENING. SOME OF THESE STORMS COULD BE STRONG AS 65 TO NEAR 70 DEWPOINT AIR WAS ADVECTING NORTHWEST ACROSS THE RIO GRANDE PLAINS WHICH COULD DRIVE THEM TOWARD MARGINALLY SEVERE LIMITS. RESIDUAL SHOWERS AND STORMS POSSIBLE TOMORROW MORNING MAINLY OVER THE HILL COUNTRY AND WESTERN PORTIONS WITH A FEW STORMS ALSO POSSIBLY DEVELOPING OVER THE NORTHEAST CORRIDOR TOMORROW AFTERNOON AS ANY STORMS THAT MAY FORM ALONG THE DYING COLD FRONT OVER CENTRAL TEXAS PUSH SOUTHEAST OVER THE CORRIDOR AREA. AS RIDGING ALOFT BUILDS NORTH OVER NORTHERN MEXICO AND SOUTH TEXAS TOMORROW NIGHT...MUCH LESS IF ANY BURRO ACTIVITY EXPECTED AND WITH LIGHTER WINDS...SLIGHTLY COOLER CONDITIONS CAN BE EXPECTED. LOWS MONDAY MORNING RANGING FROM THE MID 50S HILL COUNTRY TO THE LOW 60S GENERALLY ELSEWHERE. UPPER RIDGE FLATTENS OUT OVER THE AREA BY TUESDAY AND WEDNESDAY UNDER MOSTLY CLOUDY SKIES. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON AS ONSHORE GULF FLOW INCREASES IN A MARGINALLY UNSTABLE AND MOIST AIRMASS. UPPER LEVEL RIDGING WILL SHIFT EASTWARD THURSDAY WITH INCREASING WESTERLY FLOW AND SUBSIDENCE. TEMPERATURES WILL RISE AS A RESULT WITH HIGHS THURSDAY RANGING FROM THE LOW 80S HILL COUNTRY TO THE MID 90S WEST. BY FRIDAY THE UPPER RIDGE WILL SHIFT EAST WITH A DOMINANT SUBSIDENT SOUTHWEST FLOW ALOFT. CONVERGENT COASTAL PLAIN DEVELOPMENT MAY WORK ITS WAY NORTH OVER EASTERN PORTIONS DURING THE DAY BOTH FRIDAY AND NEXT SATURDAY AS WINDS AGAIN INCREASE OFF THE GULF. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 82 63 83 61 / 10 10 - 10 10 AUSTIN BERGSTROM INTL AIRPORT 61 82 59 83 58 / - 10 - 10 10 NEW BRAUNFELS MUNI AIRPORT 64 80 59 82 57 / 10 10 - 10 10 BURNET MUNI AIRPORT 63 81 60 83 60 / 20 20 - 10 10 DEL RIO INTL AIRPORT 67 82 63 85 65 / 60 20 - - 10 GEORGETOWN MUNI AIRPORT 63 81 60 82 60 / 10 20 - 10 10 HONDO MUNI AIRPORT 63 81 59 82 58 / 20 20 - 10 10 SAN MARCOS MUNI AIRPORT 63 80 60 82 58 / 10 10 - 10 10 LA GRANGE - FAYETTE REGIONAL 62 80 62 81 60 / - 10 10 10 - SAN ANTONIO INTL AIRPORT 65 81 62 82 60 / 10 10 - 10 10 STINSON MUNI AIRPORT 65 81 61 83 60 / 10 10 - 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...04 SYNOPTIC/GRIDS...01 PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 7, 11:45 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1145 PM CDT SAT APR 7 2012 TXZ171>173-183>194-202>209-217>225-228-081100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1145 PM CDT SAT APR 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... SCATTERED STRONG THUNDERSTORMS...SOME SEVERE WILL OCCUR GENERALLY ALONG AND WEST OF A LINE FROM ROCKSPRINGS TO EAGLE PASS INTO THE EARLY MORNING HOURS. STRONG WINDS IN EXCESS OF 50 MPH...LARGE HAIL AND LOCALLY HEAVY RAINS OF NEAR 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 7, 10:46 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1046 PM CDT SAT APR 7 2012 TXZ183-080445- VAL VERDE- 1046 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 1145 PM CDT... AT 1043 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF THE TERRELL GAS PLANT TO 7 MILES NORTH OF PUMPVILLE TO 8 MILES SOUTHWEST OF OSMAN TO 26 MILES SOUTHWEST OF LANGTRY...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... LANGTRY... OSMAN... PANDALE... SHUMLA... SEMINOLE CANYON STATE PARK... HACKBERRY CROSSING... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
Local storm report, Apr 7, 11:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1157 PM CDT SAT APR 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL 10 NW LANGTRY 29.91N 101.70W
04/07/2012 E1.50 INCH VAL VERDE TX PUBLIC
HAIL UP TO PING PONG SIZE ALONG WITH VERY HEAVY
RAINFALL.
&&
EVENT NUMBER EWX1200229
PMSpecial weather statement, Apr 7, 11:57 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1157 PM CDT SAT APR 7 2012 TXZ183-080600- VAL VERDE- 1157 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 100 AM CDT... AT 1151 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF PANDALE TO 10 MILES EAST OF PANDALE TO 5 MILES EAST OF LANGTRY TO 15 MILES SOUTHWEST OF SEMINOLE CANYON STATE PARK...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... JUNO... COMSTOCK... SHUMLA... SEMINOLE CANYON STATE PARK... BAKERS CROSSING... DEVILS RIVER STATE NATURAL AREA... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 11:08 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 52 min |
| Apr 7, 11:41 PM CDT | Areal Flood Advisory | EWX | Val Verde | 109 min |
| Apr 8, 1:14 AM CDT | Areal Flood Advisory | EWX | Val Verde | 106 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.